Introduction: Although needle electromyography (EMG) appears to be a relatively safe procedure based primarily on clinical experience, no evidence-based guidelines exist for EMG procedures in patients taking anticoagulant or antiplatelet medications. We sought to determine whether there is an increased risk of hematoma formation after EMG of potentially high-risk muscles in patients taking anticoagulant or antiplatelet agents. Methods: After undergoing routine EMG, if any of seven predetermined high-risk muscles were tested, study subjects then underwent ultrasound to evaluate for hematoma formation. Results: Patients were divided into three groups based on medication (warfarin, aspirin/clopidogrel, no blood-thinning medication), with at least 100 muscles examined per group. Two small, subclinical hematomas were seen on ultrasound; there was no difference in hematoma risk between groups (P = 0.43). Conclusions: Our findings suggest that hematoma formation from standard needle EMG is rare even in high-risk muscles, which have been avoided historically in anticoagulated patients.
ASJC Scopus subject areas
- Clinical Neurology
- Cellular and Molecular Neuroscience
- Physiology (medical)